Alert archive / Nebraska / Flash Flood Warnings in 2008

Flash Flood Warning 50, NWS Hastings, NE

June 23, 2008Kearney County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jun 23, 2008, 1:35 AM CDT for Kearney County, Nebraska. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2008, 1:35 AM CDT (06:35 UTC)
Expired
Jun 23, 2008, 7:00 AM CDT
In force
5 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Kearney County, NE

The radar

The Grand Island radar (KUEX), 52 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
1916 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
336 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGID 230635
FFWGID
NEC099-231230-
/O.NEW.KGID.FF.W.0050.080623T0635Z-080623T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
135 AM CDT MON JUN 23 2008

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 730 AM CDT

* AT 132 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HEARTWELL

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.
MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4064 9917 4061 9873 4035 9874 4034 9917
TIME...MOT...LOC 0635Z 180DEG 0KT 4055 9896

$$
2 follow-up statements
000 
WGUS73 KGID 230837
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
334 AM CDT MON JUN 23 2008

NEC099-231230-
/O.CON.KGID.FF.W.0050.000000T0000Z-080623T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KEARNEY NE-
334 AM CDT MON JUN 23 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
KEARNEY COUNTY...

AT 329 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT 2 TO 3 INCHES OF RAIN HAD FALLEN OVER PORTIONS OF THE WARNED 
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HEARTWELL

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
HASTINGS.

LAT...LON 4064 9917 4061 9873 4035 9874 4034 9917
TIME...MOT...LOC 0834Z 180DEG 0KT 4055 9896

$$
000 
WGUS73 KGID 231200
FFSGID

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
700 AM CDT MON JUN 23 2008

NEC099-231210-
/O.CAN.KGID.FF.W.0050.000000T0000Z-080623T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KEARNEY NE-
700 AM CDT MON JUN 23 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR KEARNEY COUNTY...

THUNDERSTORMS HAVE ENDED...AND THE THREAT OF FLASH FLOODING HAS
DIMINISHED.

LAT...LON 4064 9917 4061 9873 4035 9874 4034 9917
TIME...MOT...LOC 1200Z 180DEG 0KT 4055 9896

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 10:38 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 22, 10:38 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1038 PM CDT SUN JUN 22 2008

.AVIATION...06Z TAF. VFR CIGS AOA 12K ARE FORECAST THROUGH THE
MORNING HOURS MONDAY AS THUNDERSTORMS MISS THE KGRI TO THE
SOUTHWEST. LINGER HIGH PLAINS DEBRIS CLOUDS COULD RESULT IN A
SHOWER DURING THE DAY MONDAY...BUT THE IMPROVING CHANCES FOR
THUNDERSTORMS ARE MORE LIKELY BY LATE MONDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 644 PM CDT SUN JUN 22 2008/

AVIATION...00Z TAF. VFR CONDITIONS ARE FORECAST FOR AT LEAST THE
FIRST 6 TO 9 HOURS OF THE TAF...AND THEN JUST SOME LOWER VFR CIGS
DEVELOPING TOWARD DAWN. WINDS WILL REMAIN GENERALLY LIGHT FROM THE
EAST/SOUTHEAST. THE MAY BE STRAY THUNDERSTORM MONDAY AFTERNOON.

PREV DISCUSSION... /ISSUED 303 PM CDT SUN JUN 22 2008/

SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.  FOCUS REMAINS ON
THUNDERSTORMS.  OBSERVATIONAL DATA INDICATES THAT THE MAIN SURFACE
BOUNDARY HAS PUSHED SOUTH AND WEST OF OUR CWA...HOWEVER VISIBLE
SATELLITE INDICATES INDICATES A LINE OF BUBBLY CU FROM ROUGHLY
ARAPAHOE TO THEDFORD...WITH ADDITIONAL POTENTIAL AREAS OF FOCUS FOR
CONVECTION FROM HASTINGS TO ORD AND POSSIBLE LINCOLN TO ALBION.
INSTABILITY IS GREATER ALONG AND SOUTH OF THE MAIN SURFACE
BOUNDARY BUT AS WE HAVE SEEN THE LAST FEW DAYS...ANYTHING IS
POSSIBLE NORTH OF THE BOUNDARY AS WELL. HAVE CONFINED THE BETTER
POPS IN THE VICINITY OF THE BUBBLY CU AND IN OUR SW IN PROXIMITY
TO THE MAIN BOUNDARY...BUT WILL NEED TO MONITOR TRENDS DURING THE
NEXT HOUR OR SO. SHEAR PARAMETERS ARE STRONGER TODAY THAN
YESTERDAY AND COULD SEE SOME SEVERE STORMS AGAIN WITH THE PRIMARY
HAZARDS BEING LARGE HAIL AND DAMAGING WINDS.

ON MONDAY...ANOTHER ROUND OF CONVECTION SHOULD UNFOLD ACROSS OUR
REGION.  A STRONGER WAVE WILL DAMPEN THE RIDGE AXIS AND PROVIDE THE
FOCUS FOR THUNDERSTORM DEVELOPMENT.  SOUTHEASTERLY WINDS WILL
INCREASE DURING THE DAY AND DRAW MOISTURE FARTHER NORTH INTO THE
PLAINS.  AS THE WAVE PROGRESSES...CONVECTION SHOULD FIRE TO
WEST...AIDED BY UPSLOPE CONDITIONS...AND THEN PROPAGATE EASTWARD.  A
DECENT SHEAR AND FAIR AMOUNT OF INSTABILITY ARE PRESENT AND SEVERE
STORMS ARE POSSIBLE YET AGAIN WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY HAZARDS.  STORM PROPAGATION MONDAY EVENING AND NIGHT IS OF AN
EASTERLY DIRECTION AND DEPENDING ON HOW THINGS SET UP...DECENT
CHANCES FOR RAINFALL EXIST ACROSS OUR CWA.  LOCALLY HEAVY RAINFALL
IS ALSO POSSIBLE WITH PRECIPITABLE WATER VALUES AVERAGING AN INCH TO
AN INCH AND A HALF.  THE CONVECTION SHOULD ORGANIZE AND CONTINUE
INTO THE OVERNIGHT HOURS MONDAY NIGHT...AIDED BY A 40KT LOWLEVEL JET.

TEMPERATURES OVERALL SHOULD AVERAGE IN THE 50S AND 60S FOR LOWS AND
GENERALLY BE IN THE UPPER 70S TO MID 80S FOR HIGHS.

LONG TERM...FOR TUESDAY THROUGH NEXT SUNDAY.

THE MODELS CONTINUE TO SHOW THE UPPER PATTERN TURNING SLIGHTLY MORE
ZONAL ACROSS THE CENTRAL CONUS TUESDAY INTO WEDNESDAY AS A BROAD
UPPER RIDGE IS POSITIONED ACROSS THE REGION.  NONETHELESS...FOR
TUESDAY THE NAM AND GFS SHOW A NEARLY STALLED BOUNDARY SITTING OVER
CENTRAL KANSAS BY THE AFTERNOON HOURS WHICH IN COMBINATION WITH WEAK
SHORTWAVE RIDING ACROSS THE TAIL END OF THE WESTERLIES LOOKS TO KICK
OFF ANOTHER ROUND OF CONVECTION...MAINLY ACROSS NORTHERN KANSAS.
THE UPPER PATTERN CHANGES LITTLE INTO WEDNESDAY BUT THE SURFACE
BOUNDARY FROM TUESDAY BECOMES DIFFUSE AND ERODES AS THE LEE TROUGH
DEEPENS OVER THE HIGH PLAINS.  EXPECT THIS WILL EQUATE TO DRY
CONDITIONS THROUGH THE MOST OF WEDNESDAY BUT CAN/T RULE OUT AN
CONVECTION FIRING ALONG THE LEE TROUGH ROLLING OFF THE HIGH PLAINS
DURING THE EVENING HOURS.  TEMPERATURE WISE...WITH MID LEVEL HEIGHTS
INCREASING AND WAA ALLOWING 850MB TEMPERATURES TO WARM BY 3 TO 5C
PREVIOUS DAY VALUES...LOOKS AS THOUGH AFTERNOON HIGHS WILL CLIMB BACK
ABOVE NORMAL BY MID WEEK.  WILL AIM FOR HIGHS IN THE MID 80S TO
LOWER 90S TUESDAY BUT THEN INCREASING TO THE UPPER 80S TO MID 90S ON
WEDNESDAY.

FOR THURSDAY INTO NEXT WEEKEND...THE MEDIUM RANGE MODELS ARE SHOWING
A SIMILAR PATTERN EVOLUTION WITH THE UPPER RIDGE AMPLIFYING OVER THE
INTERMOUNTAIN WEST TO HIGH PLAINS REGION WHILE A BROAD TROUGH SITS
OVER THE GREAT LAKES REGION.  THIS LOOKS TO PUT THE REGION UNDER A
PESKY NORTHWEST FLOW REGIME AGAIN WITH A THREAT FOR AT LEAST
ISOLATED THUNDERSTORMS MOST DAYS.  THE BEST CHANCE APPEARS TO BE
THURSDAY NIGHT INTO EARLY FRIDAY WHEN A WEAK BOUNDARY SLIDES INTO
THE AREA.  OTHERWISE...TEMPERATURES LOOK TO REMAIN IN THE UPPER 80S
TO MID 90S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 22, 3:10 PM CDT, 10 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
310 PM CDT SUN JUN 22 2008

KSZ005>007-017>019-NEZ060-061-072>075-082>086-231200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-DAWSON-BUFFALO-
GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN-WEBSTER-
NUCKOLLS-
310 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS AND
PORTIONS OF SOUTH CENTRAL NEBRASKA WEST OF KEARNEY TO HEBRON LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SLIGHT THREAT FOR SEVERE THUNDERSTORMS WILL EXIST LATE THIS
AFTERNOON TO EVENING. THE HIGHEST THREAT FOR SEVERE STORMS WILL
EXIST WEST OF A LEXINGTON NEBRASKA TO BELOIT KANSAS LINE. LARGE UP
TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO 60 MPH WILL BE THE
MAIN HAZARDS FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL THEN EXIST ACROSS THE
OUTLOOK AREA LATE MONDAY AFTERNOON TO MONDAY NIGHT. THE HIGHEST
THREAT FOR SEVERE THUNDERSTORMS WILL BE MAINLY WEST OF HIGHWAY 281
DURING THE AFTERNOON TO EARLY EVENING HOURS. LARGE HAIL UP TO THE
SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE.

AN INTERMITTENT CHANCE OF THUNDERSTORMS THEN EXIST THROUGH THE
REMAINDER OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON TO EARLY
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-062>064-076-077-087-231200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-HALL-HAMILTON-
YORK-CLAY-FILLMORE-THAYER-
310 PM CDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA EAST OF A KEARNEY TO HEBRON LINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL THEN EXIST ACROSS THE
OUTLOOK AREA LATE MONDAY AFTERNOON TO MONDAY NIGHT. THE HIGHEST
THREAT FOR SEVERE THUNDERSTORMS WILL BE MAINLY WEST OF HIGHWAY 281
DURING THE AFTERNOON TO EARLY EVENING HOURS. LARGE HAIL UP TO THE
SIZE OF GOLFBALLS AND DAMAGING WINDS UP TO 60 MPH WILL BE POSSIBLE.

AN INTERMITTENT CHANCE OF THUNDERSTORMS THEN EXIST THROUGH THE
REMAINDER OF THE FORECAST PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 23, 12:49 AM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1249 AM CDT MON JUN 23 2008

KSZ007-NEZ074-075-085-086-230615-
ADAMS-JEWELL-KEARNEY-NUCKOLLS-WEBSTER-
1249 AM CDT MON JUN 23 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHEASTERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
  SOUTHWESTERN ADAMS COUNTY IN SOUTH CENTRAL NEBRASKA
  EASTERN KEARNEY COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHWESTERN NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF BLADEN...OR 18 MILES SOUTHWEST
OF HASTINGS...AND MOVING SOUTHEAST AT 17 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BLADEN BY 1255 AM CDT
  BLUE HILL BY 115 AM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jun 23, 1:19 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
119 AM CDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 AM     HAIL             KEARNEY                 40.70N 99.08W
06/23/2008  E0.50 INCH       BUFFALO            NE   LAW ENFORCEMENT

&&

WESELY
Local storm report, Jun 23, 1:31 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
131 AM CDT MON JUN 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 AM     HAIL             8 SSW KENESAW           40.51N 98.72W
06/23/2008  E0.50 INCH       ADAMS              NE   TRAINED SPOTTER

            HAIL WAS COVERING THE GROUND

&&

WESELY

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:57 AM CDTSevere Thunderstorm WarningGIDKearney33 min
Jun 23, 1:00 AM CDTSevere Thunderstorm WarningGIDAdams, Nuckolls, Webster30 min
Jun 23, 1:20 AM CDTSevere Thunderstorm WarningGIDBuffalo, Kearney25 min
Jun 23, 1:25 AM CDTSevere Thunderstorm WarningGIDAdams, Nuckolls, Webster34 min
Jun 23, 1:29 AM CDTSevere Thunderstorm WarningGIDKearney31 min
Jun 23, 2:03 AM CDTFlash Flood WarningGIDAdams, Franklin, Webster5 hr
Jun 23, 2:27 AM CDTSevere Thunderstorm WarningGIDAdams, Webster33 min
Jun 23, 2:49 AM CDTSevere Thunderstorm WarningGIDAdams, Clay, Nuckolls, Webster41 min

Nearby

Flash Flood Warnings in Nebraska, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.